Alert archive / Idaho / Flood Watches in 2020
Flood Watch 1, NWS Spokane, WA
NWS Spokane, WA issued this flood watch at May 19, 2020, 9:59 AM PDT for Asotin County, Garfield County, Whitman County, Washington; 6 counties in Idaho. It took effect at May 19, 2020, 11:00 PM PDT. It was in force for 30 hr.
The area
The counties it named.
The facts
- Issued
- May 19, 2020, 9:59 AM PDT (16:59 UTC)
- In effect from
- May 19, 2020, 11:00 PM PDT
- Expired
- May 21, 2020, 5:01 AM PDT
- In force
- 30 hr
- Issued by
- NWS Spokane, WA
- Flood severity
- None
Counties Benewah County, ID, Kootenai County, ID, Latah County, ID, Lewis County, ID, Nez Perce County, ID, Shoshone County, ID, Asotin County, WA, Garfield County, WA, Whitman County, WA
The radar
The Spokane radar (KOTX), 116 km from the middle of the area, began a volume at 17:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Great_falls, MT (KTFX), launched 12:00Z, 5.0 hours before the alert went out and 476 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1707 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- -16 m²/s²
- 0-3 km storm-relative helicity
- 34 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before this flood watch went out at May 19, 4:55 AM PDT, 5 hours 4 minutes earlier.
Area forecast discussion, May 19, 4:55 AM PDT, 5 hours 4 minutes before
Area Forecast Discussion National Weather Service Spokane WA 455 AM PDT Tue May 19 2020 .SYNOPSIS... The wet weather pattern continues with a chance of thunderstorms possible each afternoon. Thunderstorms will be slow moving especially over northeast Washington into north Idaho today and Wednesday. Moderate to heavy rains are anticipated late tonight into Wednesday evening across southeast Washington into north Idaho. Rises on areas rivers are expected. Showers continue Thursday into Friday with a drier and warmer period finally by the weekend. && .DISCUSSION... Today: Still dealing with a cutoff low that will slowly migrate across the western US. While the elongated low center spans from OR into northern CA and NV, the northern fringe of the circulation brushes across southern WA and a deep southerly flow of moisture creeps up the spine of Idaho. Radar shows scattered light showers rotating around the northern fringe, drifting from east to west across eastern WA due to weak ripples in the upper flow. By afternoon, surface based instability increases across the northern tier counties with cape values ranging from 300 to 800 J/kg, leaning toward a chance of thunderstorms. Storm movement will be slow with a continued slight drift from east to west. These showers will have the potential for heavy downpours, while any thunderstorms could produce small hail and wind gusts to 35 mph. Heavy downpours from slow moving or training storms could lead to localized ponding of water or minor flooding. Although could see some convection in the east slopes of the Cascades, the main threat area looks to span from northeast WA into north Idaho. Tonight into Wednesday night: As the thunderstorm threat decreases early this evening, will see the upper low center pivot over southern ID and enhancing a deformation band across southeast WA into north Idaho with bands of moderate rain and persists into much of Wednesday. Rainfall totals could easily range from 1” to 2” which could aggravate river basins, causing rises on many small streams and rivers across southeast Washington into the southern ID panhandle. Cool and showery conditions should prevail across north Idaho with temperatures 50s. Surface based instability will be confined to northeast WA with a renewed chance of thunderstorm Wednesday afternoon and early evening but should be more confined to the western edge of the deformation band. Showers will gradually decrease from north Idaho Wednesday night as the remains of the upper low lifts into northwest MT. Meanwhile in central WA, a surface trough deepens and a westerly winds increase from the east slopes of the Cascades into the western Basin with gusts to 35 to 40 mph. Strong downsloping will develop with mild and dry conditions. /rfox. Thursday and Friday: The wide upper level trough begins to shift eastward and a low will move into the region from British Columbia. This new low pressure system will bring more moisture and rainfall. The models are in general agreement that the Columbia Basin will stay relatively dry and heaviest rainfall accumulations in the northern WA mountains, Cascades, and Idaho Panhandle. Over the two day period, some locations may see another 0.25-0.50" to round up to a very wet week. By Friday, numerous rivers may be at bankfull, or at minor flood stage. Isolated thunderstorms in the afternoon and early evenings are possible, but the conditions are not looking ideal with little instability and weak shear. High temperatures will be well below normal, in the upper 50s to low 60s, which is nearly 10 degrees cooler than seasonal. In addition to the cooler temperatures, Thursday will be breezy mostly in the Basin, Palouse, and West Plains. Saturday through Monday: As the low moves eastward and out of the region, a ridge will move into the Pacific Northwest bringing warmer and drier conditions for the weekend. However, the mountainous terrain may still have some spotty rain showers. Temperatures will begin warming as we move into the weekend and early next week. The warming trend will bring temperatures back near seasonal, with highs in the upper 60s and low 70s. Looking into early next week, some models are hinting that this may be a short lived ridge, with more unsettled weather on the way. Still too soon for certainty with plenty of time for things to change. JS && .AVIATION... 12Z TAFS: A moist and unstable southeast flow will keep scattered showers across the TAF sites through much of the day. Lingering low level moisture will allow for areas of MVFR to local IFR conditions through mid morning, especially in the KGEG-KCOE corridor to KPUW and KLWS. Surface based instability increases after 21z with the potential of thunderstorms especially in the KGEG-KCOE corridor through 02z. Showers will increase across southeast WA into the Idaho Panhandle with more stratiform rain setting up by midnight east of a line from KLWS-KGEG. Drier conditions will be found at KEAT with gusty downslope winds. /rfox && .HYDROLOGY... Hydrology: Recent rainfall and high mountain snowmelt caused rises on the main north-central WA river basins, including the Okanogan and Kettle. In fact, rises on the Kettle at Ferry pushed it to slightly above flood stage last evening. It’s expected to plateau with minor flooding through the day. The Okanogan at Tonasket will continue to rise, reaching flood stage by midday today. The moderate rains tonight into Wednesday over north Idaho will lead to sharp rises on both small streams and rivers, especially the Coeur d’Alene and St. Joe. Rises on Paradise Creek are possible as well as Asotin, Lapwai and Lawyer Creek. Bankfull conditions are likely, although could see minor flooding possible on the St. Joe at St. Maries late this week. /rfox. && .PRELIMINARY POINT TEMPS/POPS... Spokane 63 49 60 43 58 39 / 50 80 80 40 40 20 Coeur d'Alene 63 49 57 44 56 40 / 60 80 90 60 60 20 Pullman 59 45 55 42 55 38 / 70 90 90 40 40 20 Lewiston 63 52 61 49 61 44 / 80 90 80 40 50 30 Colville 69 48 67 43 62 40 / 60 50 70 50 60 40 Sandpoint 63 50 58 45 56 41 / 70 80 100 80 80 40 Kellogg 61 49 54 44 53 41 / 90 90 100 80 80 50 Moses Lake 71 50 75 46 66 42 / 60 30 20 0 10 10 Wenatchee 71 51 71 47 63 44 / 30 20 10 10 20 20 Omak 74 49 74 44 64 44 / 40 20 20 10 40 30 && .OTX WATCHES/WARNINGS/ADVISORIES... ID...None. WA...None. &&
Hazardous weather outlook, May 19, 5:03 AM PDT, 4 hours 56 minutes before
Hazardous Weather Outlook National Weather Service Spokane WA 503 AM PDT Tue May 19 2020 WAZ034-035-038-041>044-201215- Moses Lake Area-Upper Columbia Basin-Okanogan Highlands- Wenatchee Area-East Slopes Northern Cascades-Okanogan Valley- Waterville Plateau- 503 AM PDT Tue May 19 2020 This Hazardous Weather Outlook is for portions of Central Washington...East Central Washington and North Central Washington. .DAY ONE...TODAY AND TONIGHT Scattered showers will continue today with isolated thunderstorms this afternoon and evening with brief heavy rain, gusty winds and small hail possible. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY Scattered showers with embedded thunderstorms will shift to the mountains through the later half of the week. Breezy westerly winds will develop Wednesday afternoon and evening and again on Thursday. IDZ001>004-026-027-WAZ031>033-036-037-201215- Northern Panhandle-Coeur d'Alene Area-Idaho Palouse- Central Panhandle Mountains-Lewiston Area- Lewis and Southern Nez Perce Counties-Northeast Blue Mountains- Lower Garfield and Asotin Counties-Washington Palouse- Spokane Area-Northeast Mountains- 503 AM PDT Tue May 19 2020 This Hazardous Weather Outlook is for portions of North Idaho... North Central Idaho...Northeast Washington and Southeast Washington. .DAY ONE...TODAY AND TONIGHT Numerous showers with embedded thunderstorms are expected on this afternoon with brief heavy rain, gusty winds and small hail possible. Then a band of moderate rain will develop over southeast Washington into north Idaho overnight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY Moderate to heavy rain will persist through Wednesday night. Minor flooding on rivers and small streams will be possible, as well as mud slides in steep terrain. Showers with embedded thunderstorms will gradually shift to the mountains late in the week.
The office that day
Everything else NWS Spokane, WA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 18, 7:08 PM PDT | River Flood Warning | OTX | Ferry | 32 hr |
| May 19, 10:19 AM PDT | River Flood Warning | OTX | Okanogan | 3 days |
| May 19, 11:20 AM PDT | River Flood Watch | OTX | Benewah | 28 hr |
Nearby
Flood Watches in Idaho, 2020Flood Watches in Washington, 2020Every flood watch in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.